Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 118, NWS Grand Forks, ND

August 9, 2007Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2007, 5:45 PM CDT for Kittson County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 5:45 PM CDT (22:45 UTC)
Expired
Aug 9, 2007, 6:45 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:55 PM CDTHAIL 1.2510 Ne Lancaster, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 092245
SVRFGF
MNC069-092345-
/O.NEW.KFGF.SV.W.0118.070809T2245Z-070809T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 645 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 11 MILES WEST OF CARIBOU...OR 43 MILES WEST OF
  ROSEAU...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTHWEST OF CARIBOU AT 605 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4901 9663 4900 9687 4859 9641 4899 9643

$$

HOPPES
3 follow-up statements
000 
WWUS53 KFGF 092304
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT THU AUG 9 2007

MNC069-092345-
/O.CON.KFGF.SV.W.0118.000000T0000Z-070809T2345Z/
KITTSON MN-
604 PM CDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN KITTSON COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 8 MILES SOUTHWEST OF CARIBOU...OR 39 MILES WEST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KITTSON COUNTY AT 620 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4901 9663 4900 9687 4859 9641 4899 9643

$$

HOPPES
000 
WWUS53 KFGF 092313
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 PM CDT THU AUG 9 2007

MNC069-092345-
/O.CON.KFGF.SV.W.0118.000000T0000Z-070809T2345Z/
KITTSON MN-
613 PM CDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN KITTSON COUNTY...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 8 MILES SOUTHWEST OF CARIBOU...OR 36 MILES WEST OF 
ROSEAU...MOVING TO THE SOUTHEAST AT 15 MPH. AN INCH AND A QUARTER 
SIZE HAIL FELL 10 MILES NORTHEAST OF LANCASTER AT 555 PM CDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KITTSON COUNTY AT 620 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4901 9663 4900 9687 4859 9641 4899 9643

$$

HOPPES
000 
WWUS53 KFGF 092343
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT THU AUG 9 2007

MNC069-092353-
/O.EXP.KFGF.SV.W.0118.000000T0000Z-070809T2345Z/
KITTSON MN-
643 PM CDT THU AUG 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KITTSON COUNTY
WILL EXPIRE AT 645 PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 9 MILES NORTHEAST OF LAKE BRONSON...OR 33 MILES
WEST OF ROSEAU...MOVING TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM CDT. 

LAT...LON 4901 9663 4900 9687 4859 9641 4899 9643

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:29 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 4:29 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 PM CDT THU AUG 9 2007

.UPDATE...
WILL DO A QUICK UPDATE TO ADD SOME EVENING THUNDER TO NW MN. THERE
IS A BAND OF STORMS SOUTH OF YWG...THAT SHOULD BUILD SOUTH INTO
THE ROSEAU...LAKE OF THE WOODS COUNTIES THROUGH THE EVENING WHERE
CAPES ARE AROUND 2000 J/KG ALONG WITH A WEAK SFC TROUGH AND ABOUT
30KT OF SHEAR. WILL ISSUE A FORECAST UPDATE TO TWEAK WX GRIDS SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT THU AUG 9 2007/

SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. LATEST SURFACE ANALYSIS SHOWS WEAK WEATHER SYSTEMS
OVER THE AREA...WITH LOW PRESSURE OVER NW MN AND HIGH PRESSURE IN E
ND. WHEN COMPARING MODELS...MODELS ARE SIMILAR IN OVERALL SURFACE
PATTERN...BUT STILL HAVE SOME DIFFERENCES IN THERMODYNAMIC PROFILES
AND TIMING. THUS...STILL USED MODEL COMPROMISE FOR FORECAST. THE
WEAK HIGH PRESSURE SYSTEM SHIFTS E TONIGHT AS ANOTHER LOW PRESSURE
SYSTEM MOVES TOWARDS THE N PLAINS FROM THE W. THIS STRONGER LOW
PRESSURE SYSTEM WILL BRING THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY
FOR AFTER MIDNIGHT TONIGHT INTO SAT.

DEPENDING ON HOW THE WARM AIR ADVECTION BAND SETS UP AHEAD OF THE
LOW...THERE IS THE POTENTIAL FOR THUNDERSTORM ACTIVITY TO DEVELOP IN
W AND CENTRAL ND AND MOVE INTO E ND AFTER MIDNIGHT TONIGHT. SOME
STORMS COULD BECOME SEVERE...BUT WITH THE CONTINUED UNCERTAINTIES ON
DEVELOPMENT AND TRACK...WILL NOT PUT SEVERE WORDING IN GRIDS FOR
TONIGHT OR TOMORROW AT THIS TIME. LATER SHIFTS WILL NEED TO CONTINUE
TO MONITOR AND ADD SEVERE WORDING IF NECESSARY.

THE SURFACE LOW TRACKS THROUGH SD ON FRI INTO SAT...KEEPING THE
AREA IN A GOOD LOCATION FOR CONTINUED THUNDERSTORM REDEVELOPMENT DUE
TO STRONG 850MB Q-VECTOR CONVERGENCE AND 700MB LIFT IN CONJUNCTION
WITH A SURFACE BOUNDARY. THUS...KEPT CHANCES FOR THUNDERSTORMS IN
FORECAST UNTIL SAT NIGHT...WHEN THE LOW FINALLY MOVES E OF THE AREA.
SURFACE HIGH PRESSURE WILL DOMINATE FOR SUN...SO KEPT FORECAST DRY.

LONG TERM...(MON-THU)...THE LONG TERM WILL START OFF WITH AN H500
RIDGE EXTENDING INTO THE REGION FROM AN UPPER LEVEL HIGH OVER THE
CENTRAL PLAINS. GFS AND ECMWF ARE FAIRLY CONSISTENT ON THE POSITION
OF THE RIDGE THROUGH TUE NIGHT. BOTH MODELS DO SHOW THE HIGH BEGIN
TO RETROGRADE BY WED...RESULTING IN SLIGHTLY MORE ZONAL FLOW OVER
THE CWA. MODELS ALSO BEGIN TO DEVIATE ON A PACIFIC UPPER LEVEL TROF
APPROACHING THE W COAST...WITH THE ECMWF SLIGHTLY FASTER.

OVERALL...THE MAIN CHALLENGE WILL BE TIMING OF SFC FEATURES. BOTH
MODELS DEPICT A SFC LOW OVER EXTREME E MT SUN EVENING...WITH THE GFS
MOVING THE LOW ACROSS ND AND INTO S MB. ADDED 20 POPS INTO THE ZONES
MAINLY FOR MON AFTERNOON...AND KEPT 20 POPS ON THE MN SIDE
OVERNIGHT. STRONG S FLOW AHEAD OF THIS LOW SHOULD MAKE MON THE
WARMEST DAY IN THE LONG TERM...ALTHOUGH MAX TEMPS WILL ONLY BE A
COUPLE OF DEGREES ABOVE SEASONAL NORMS.

BEYOND TUE...MODEL INCONSISTENCIES BETWEEN RUNS BRINGING LOW
CONFIDENCE FOR ANY SIGNIFICANT PRECIP. 12Z GFS SHOWS A LOW TRACK
ACROSS SD TUE NIGHT AND WED. THUS...I PUT IN A SLIGHT CHANCE OF POPS
ACROSS THE S FOR TUE NIGHT. THEN AN UPPER LEVEL WAVE MAY PUSH
THROUGH THE NE WED NIGHT...ALTHOUGH CONFIDENCE IS LOW AT THIS TIME.

AVIATION...VFR WITH NW FLOW LATE THIS AFTERNOON THROUGH THE EVENING
HOURS. A LOW PRESSURE SYSTEM APPROACHING FROM THE W WILL CAUSE WINDS
TO SHIFT NE OVERNIGHT...AND TO THE SE BY SUNRISE. CALMEST WINDS
SHOULD BE IN THE KBJI AREA...THUS TOOK VIS DOWN TO IFR TOMORROW
MORNING. INCREASED CLOUD COVER AND A TIGHTENING PRESSURE GRADIENT
SHOULD KEEP VFR VISIBILITIES AT KGFK...HOWEVER COULD SEE SOME MVFR
VISIBILITIES AT KFAR. EXPECT TO SEE SOME ISOLATED SHOWERS OR
THUNDERSTORMS IN E ND NEAR THE END OF THE TAF PERIOD...HOWEVER CIGS
SHOULD REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 9, 6:14 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
614 AM CDT THU AUG 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
614 AM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA
AFTER MIDNIGHT TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATE FRIDAY
AFTERNOON INTO THE EVENING HOURS.

ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY EVENING.

TG

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.